Scleroderma and L-tryptophan: A possible explanation of the eosinophilia-myalgia syndrome

Suzanne M. Connolly, Steven R. Quimby, W. Leroy Griffing, R. K. Winkelmann

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Scleroderma developed in six women who were taking L-tryptophan. Fasciitis and morphea were most common, but one patient had pleural effusion, hypertension, and signs of cardiac and kidney failure. In five patients the biopsy findings were characteristic of scleroderma; the sixth patient had Crohn's disease and developed fasciitis; her biopsy specimen showed inflammatory arteritis. All patients' conditions improved after cessation of their l-tryptophan intake, initiation of corticosteroid therapy, or both. These findings confirm previous data that show altered tryptophan-kynurenine metabolism in some patients with scleroderma and fasciitis, particularly with tryptophan loading.

Original languageEnglish (US)
Pages (from-to)451-457
Number of pages7
JournalJournal of the American Academy of Dermatology
Volume23
Issue number3
DOIs
StatePublished - Jan 1 1990

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Scleroderma and L-tryptophan: A possible explanation of the eosinophilia-myalgia syndrome'. Together they form a unique fingerprint.

  • Cite this